Arizona, 2021

Flash Flooding and Dust Storm in Arizona, July 10, 2021

July 10, 2021 · NWS TWC · 19 events in 8 counties and zones

Scattered thunderstorms developed across the Mogollon Rim and International Border during the afternoon and moved west across southeast Arizona through the evening hours. Several storms became severe with damaging winds of 60 to 90 mph that created blowing dust and downed trees and power poles.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$352,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Scattered thunderstorms developed across the Mogollon Rim and International Border during the afternoon and moved west across southeast Arizona through the evening hours. Several storms became severe with damaging winds of 60 to 90 mph that created blowing dust and downed trees and power poles. The most extensive structural damage occurred in the Sierra Vista/Fort Huachuca and Green Valley/Sahuarita areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 10, 2:00 PM MST, 2 hours earlier.

Area forecast discussion, Jul 10, 2:00 PM MST, 2 hours before
Area Forecast Discussion
National Weather Service Tucson AZ
200 PM MST Sat Jul 10 2021

.SYNOPSIS...

Southern Arizona will remain in an active pattern for isolated
thunderstorms and hot daytime highs for the next several days.
Impacts will include blowing dust, potential flash flooding and
gusty and erratic winds.

&&

.DISCUSSION...

Lots of sunshine has allowed energy to build across Southern Arizona
today, with Marana and Tucson already at 105 degrees each.

High resolution models have continued to point to an active late
afternoon start to isolated thunderstorm activity initiating off of
the Mogollon Rim. Some convection has already started in Northern
Greenlee County, moving swiftly southwestward. With PW values at
or above 1.5 inches, heavy localized rainfall will be one of the
main impacts to watch for the rest of today. Even with fast moving
storms, the flash flooding potential does remain, especially over
dry areas and existing burn scars. Additionally, due to the
potential for stronger updrafts and accompanying outflow, blowing
dust will be an issue for parts of Pinal and Pima County through
the evening hours. Therefore, in coordination with WFO Phoenix,
we've issued a Blowing Dust Advisory for those areas valid from
00-06 UTC.

Another interesting wrinkle is the HREF is highlighting areas near
the US/MX border with some interesting updraft helicity
probabilities. If storms do fire in those areas, close attention
will need to be paid to their structure.

Sunday brings another chance for isolated thunderstorm activity,
which will continue well into the middle of next week.

&&

.AVIATION...Valid through 12/00Z.
ISOLD-SCT SHRA/TSRA over the White Mountains this afternoon will
propagate to the southwest through late this evening. Best timing
for thunderstorms affecting KTUS is between 11/01z and 11/07z, and
KOLS between 02-06z. Wind gusts to 50 kts possible near the
strongest TSRA. Otherwise, surface winds less than 12 kts. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Isolated to scattered thunderstorms are again
possible today, forming off the Mogollon Rim this afternoon and
moving to the SW during the evening and overnight hours. Gusty
outflow winds will be the primary concern with these storms. Min RH
values will generally be in the 15-25 percent range for lower
elevations through Monday with very good overnight recoveries before
increasing Tuesday onward. Surface winds will be light and follow
normal daily trends when not influenced by storms.

&&

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Blowing Dust Advisory from 5 PM this afternoon to 11 PM MST this
evening for AZZ501-502-504>506.

&&

Public...Singer
Aviation...Dang
Fire Weather....Dang

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 10, 3:18 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Tucson AZ
318 PM MST Sat Jul 10 2021

AZZ509-510-102300-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
318 PM MST Sat Jul 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRAHAM AND SOUTHERN
GREENLEE COUNTIES UNTIL 400 PM MST...

At 317 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Clifton, moving southwest at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Clifton, Morenci, Duncan, York, Franklin, Three Way and Guthrie.

LAT...LON 3301 10965 3326 10934 3296 10905 3245 10905
TIME...MOT...LOC 2217Z 053DEG 21KT 3294 10915
Special weather statement, Jul 10, 3:40 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Tucson AZ
340 PM MST Sat Jul 10 2021

AZZ507-513-102315-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
340 PM MST Sat Jul 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL
415 PM MST...

At 338 PM MST, Doppler radar was tracking a cluster of strong
thunderstorms around Sierra Vista. These storms were
tracking slowly toward the southwest at 5 mph.

Winds in excess of 40 mph will be possible with these storms
including locally heavy rainfall.

Locations impacted include...
Sierra Vista, Hereford, Fort Huachuca, Palominas, Coronado National
Memorial and Ramsey Canyon Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3159 11041 3163 11017 3133 11006 3133 11034
TIME...MOT...LOC 2238Z 040DEG 4KT 3156 11020

The radar

The Tucson radar (KEMX), 51 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 3 hail, 3 dust storm, 2 flash flood. Local standard time, as filed.

Hail, Cochise

When
July 10, 4:00 PM MST
Where
Cochise County, 1.37 mi ESE of Sierra Vista
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.540, -110.280

Thunderstorm Wind, Cochise

When
July 10, 4:48 PM MST to 5:25 PM MST
Where
Cochise County, 2.23 mi NNE of Charleston to 4.93 mi WNW of (Fhu)ft Huachuca Afb
Measured
79 kt (91 mph) measured gust
Property damage
$150,000
Reported by
ASOS
Coordinates
31.659, -110.152

Thunderstorm winds downed 10 power poles in 2 different areas between Tombstone and Huachuca City. A private weather station at Huachuca City measured a gust to 70 mph at 1704MST near the location where the roof of a store was ripped off. A wind gust to 68 mph was measured at Libby Field on Fort Huachuca at 1711MST. Two miles west at the Pioneer Field ASOS, a wind gust to 91 mph was measured at 1721MST. Near that site, winds destroyed a large reinforced military tent.

Thunderstorm Wind, Graham

When
July 10, 4:56 PM MST
Where
Graham County, 1.1 mi E of Safford
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
32.832, -109.701

Thunderstorm winds downed several trees and power poles in the east part of Safford.

Thunderstorm Wind, Graham

When
July 10, 5:15 PM MST
Where
Graham County, 0.59 mi NW of Artesia
Measured
53 kt (61 mph) measured gust
Reported by
CoCoRaHS
Coordinates
32.687, -109.707

A wind gust to 61 mph was measured in Artesia.

Hail, Santa Cruz

When
July 10, 5:16 PM MST to 5:25 PM MST
Where
Santa Cruz County, 1.9 mi WSW of Patagonia
Measured
1 in hail
Reported by
Public
Coordinates
31.520, -110.780

A slow moving thunderstorm produced several minutes of nickel to quarter size hail near Patagonia.

Hail, Cochise

When
July 10, 6:20 PM MST
Where
Cochise County, 1.38 mi S of Mescal
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.960, -110.430

Thunderstorm Wind, Santa Cruz

When
July 10, 6:45 PM MST
Where
Santa Cruz County, 3.15 mi S of Madera Canyon
Measured
68 kt (78 mph) measured gust
Reported by
RAWS
Coordinates
31.675, -110.880

Hopkins RAWS, at an elevation of over 7000ft MSL, recorded a wind gust to 78 mph.

Thunderstorm Wind, Pima

When
July 10, 6:55 PM MST to 7:10 PM MST
Where
Pima County, 0.93 mi ESE of Continental to 2.92 mi ESE of Twin Buttes
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Newspaper
Coordinates
31.844, -110.966

Thunderstorms winds downed 30 power poles and dozens of trees in Green Valley and Sahuarita. One of the downed trees broke a water main and other blocked streets. Around 10,000 customers were without power into the overnight hours. A CoCoRaHS observer on the southeast side of Green Valley measured a wind gust of 66 mph at 1855MST.

Dust Storm, Tucson Metro Area

When
July 10, 6:55 PM MST to 8:00 PM MST
Where
Tucson Metro Area forecast zone
Reported by
Social Media
Coordinates
32.097, -111.790 (the zone’s center; the record gives no point)

Thunderstorm outflow winds produced widespread blowing dust that reduced visibilities to less than a quarter mile from Green Valley to Marana causing traffic disruptions along Interstates 19 and 10.

Thunderstorm Wind, Pima

When
July 10, 7:04 PM MST to 8:15 PM MST
Where
Pima County, (Tus)tucson Intl Arp to Marana
Measured
52 kt (60 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
32.120, -110.950

A wind gust to 60 mph was recorded at Tucson International Airport at 1904MST. Outflow winds downed trees in midtown Tucson and in Marana.

Thunderstorm Wind, Pima

When
July 10, 7:33 PM MST to 7:43 PM MST
Where
Pima County, 8.23 mi E of (Dma)davis Monthan A to 6.07 mi SE of Sabino
Measured
66 kt (76 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
32.178, -110.740

Thunderstorm winds downed power poles near Speedway Blvd and Tanque Verde Loop Rd. A private weather station near Escalante and Freeman Roads measured a gust to 76 mph at 1943MST.

Thunderstorm Wind, Pima

When
July 10, 7:45 PM MST to 7:55 PM MST
Where
Pima County, 4.59 mi ENE of (Dma)davis Monthan A to (Dma)davis Monthan A
Measured
56 kt (64 mph) measured gust
Property damage
$15,000
Reported by
NWS Employee
Coordinates
32.200, -110.810

Thunderstorm winds downed multiple trees in eastern Tucson. A wind gust to 64 mph was recorded at Davis-Monthan AFB at 1946MST and a gust to 58 mph was recorded at a private weather station near Irvington and Harrison at 1948MST.

Dust Storm, South Central Pinal County

When
July 10, 8:00 PM MST to 8:30 PM MST
Where
South Central Pinal County forecast zone
Reported by
Social Media
Coordinates
32.904, -111.345 (the zone’s center; the record gives no point)

Thunderstorm outflow winds produced widespread blowing dust that reduced visibilities to less than a quarter mile and caused traffic disruptions along Interstate 10 in southern Pinal County.

Dust Storm, Tohono O Odham Nation

When
July 10, 8:20 PM MST to 9:00 PM MST
Where
Tohono O Odham Nation forecast zone
Reported by
Broadcast Media
Coordinates
32.501, -111.567 (the zone’s center; the record gives no point)

Thunderstorm outflow winds produced widespread blowing dust that reduced visibilities to less than a quarter mile that caused traffic disruptions along Route 15 and Highway 86 on the Tohono O'odham Nation.

Thunderstorm Wind, Pinal

When
July 10, 8:30 PM MST
Where
Pinal County, 1.23 mi NW of Eloy to 0.84 mi N of Eloy
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
32.760, -111.567

Thunderstorm winds damaged the roof of a storage building, an awning at a gas station and downed several trees in Eloy.

Flash Flood, Pima

When
July 10, 8:35 PM MST to 9:30 PM MST
Where
Pima County, 9.99 mi SSE of Willow Canyon to 8.89 mi SSE of Willow Canyon
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
32.258, -110.608

Heavy rain of 2.5 in less than 1 hour at the headwaters of Tanque Verde Creek caused rapid rises of over three feet in Tanque Verde Creek downstream before the channel widens out.

Thunderstorm Wind, Pima

When
July 10, 9:10 PM MST to 9:20 PM MST
Where
Pima County, Anegam to Comobabi
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
32.370, -112.030

Thunderstorm winds caused minor damage to two homes in Anegam and substantial damage to a home in Comobabi.

Thunderstorm Wind, Pima

When
July 10, 9:30 PM MST
Where
Pima County, Ali Chukson
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.920, -111.800

Thunderstorm winds caused minor damage to a house in Little Tucson on the Tohono O'odham Nation.

Flash Flood, Pima

When
July 10, 10:10 PM MST to 11:00 PM MST
Where
Pima County, 5.73 mi SE of Sabino to 5.54 mi SE of Sabino
Cause
Heavy Rain
Reported by
County Official
Coordinates
32.241, -110.751

Heavy rain of 2.5 in less than 1 hour at the headwaters of Tanque Verde Creek caused a 1 foot rise in water levels at Tanque Verde Loop Road, resulting in its closure.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2021Every state in 2021This day in weather historyWarnings in Arizona, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975672, 975676, 975680, 975681, 975682, 975683, 975734, 975737, 975751, 975743, 975738, 975745, 975752, 975753, 975749, 975754, 975748, 975746, 975755.